Erowid References Database
Bhalla AK, Hoffbrand BI, Phatak PS, Reuben SR.
“Prazosin and priapism”.
Br Med J. 1979 Oct 24;2(6197):1039.
Priapism, persistent painful erection of the penis, is rare but has
many causes including drugs, particularly the phenothiazines.' How
phenothiazines cause priapism is not clear but has been attributed to
their ability to block alpha-adrenergic receptors. Parasympathetic
dominance seems to encourage erection, and sympathetic blockade
seems to inhibit ejaculation and detumescence. We report on two
patients who developed priapism while taking prazosin for hypertension.
This drug, the first of a new class of antihypertensive agents,
interferes with alpha-adrenergic function at the postsynaptic level.
Case 1- A 43-year-old West Indian was found to be hypertensive in 1976 and treated initially with propranolol 160 mg and hydrallazine 25 mg both thrice daily. Because his blood pressure was not well controlled prazosin was substituted for hydrallazine at a dose of 6 mg daily and gradually increased to 20 mg daily. Three months after starting prazosin the patient experienced the first of three episodes of priapism, which lasted for six hours and which he did not report to his doctor. He had no history of genitourinary disease. He was admitted with a painful sustained erection that had lasted for 30 hours. Examination showed an erect penis with tense and tender corpora cavernosa but flaccid glans and corpus spongiosum. The scrotal contents and the prostate were normal. The abdomen and the central nervous system were also normal. His blood pressure was 180/120 mm Hg. Investigations showed: haemoglobin 16 2 g/dl; white cell count 116 x 109l1 with a normal differential count; erythrocyte sedimentation rate 5 mm in the first hour; sickle-cell trait on haemoglobin eletrophoresis; blood urea concentration 2 8 mmol/l (16 9 mg/100 ml); liver function tests normal; syphilis serology negative; no protein, casts, or cells on urine analysis, and the urine was sterile. The patient was initially but unsuccessfully treated with ancrod. Subsequently the corpora cavernosa were drained and the penis became flaccid. His postoperative course was complicated by pulmonary infarction. His blood pressure was later adequately controlled with atenolol and bendrofluazide. The patient was still impotent after four months.
Case 2- A 43-year-old West Indian was found to be hypertensive in 1977. He was started on prazosin treatment in December 1977 at a dose of 1-5 mg daily, and this was increased gradually to 18 mg daily by the end of January. In early February the patient reported that he had on three separate occasions experienced painful spontaneous erections lasting up to nine hours. He had no history of genitourinary disease, and physical examination was unremarkable. Routine blood tests were normal, the sickle-cell screening test was negative, and haemoglobin electrophoresis was normal. Urine analysis showed 5-10 white blood cells in a high-power field, but no protein or casts; the urine was sterile. Intravenous urography was normal. The prazosin was stopped, and his blood pressure was controlled with propranolol, triamterene, and hydrochlorothiazide. In the 18 months since prazosin was stopped priapism has not recurred.
Sexual dysfunction, particularly impotence and failure of ejaculation, is a well-recognised side effect of some antihypertensive drugs that interfere with autonomic function. Priapism has been described in patients taking guanethidine, and the direct-acting vasodilator hydrallazine.3 Sexual difficulties are said to be rare with prazosin although congestion of (the) penis has been attributed to the drug in one case.4 Priapism associated with prazosin has not previously been reported.
Prazosin is thought to produce alpha-adrenergic blockade in a different way from the classical alpha-blockers phenoxybenzamine and phentolamine.2 The unusual side effects of prazosin, frequency of micturition and incontinence of urine, have been attributed to this alpha-blocking action.5 We now consider priapism a potential hazard of treatment with prazosin.
The weak association of sickle-cell trait and priapism may have contributed to the irreversible priapism in case 1. Prazosin should perhaps be avoided in men with the sickle-cell trait.
[ Cite HTML